Heavy Rain, Posey
- When
- September 17, 3:00 PM CST to 4:00 PM CST
- Where
- Posey County, Mt Vernon
- Reported by
- Law Enforcement
- Coordinates
- 37.930, -87.900
Two streets were flooded. One of the streets was closed.
A nearly stationary cluster of thunderstorms produced isolated minor flooding. The storms occurred in advance of an eastward-moving cold front over eastern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A nearly stationary cluster of thunderstorms produced isolated minor flooding. The storms occurred in advance of an eastward-moving cold front over eastern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 2:28 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT MON SEP 17 2012
.UPDATE...
ISSUED AT 328 PM CDT MON SEP 17 2012
UPDATED TO ISSUE A LAKE WIND ADVISORY THAT APPARENTLY SLIPPED
THROUGH THE CRACKS WITH THE ORIGINAL AFD/FORECAST.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 318 PM CDT MON SEP 17 2012
SCATTERED TO NUMEROUS SHOWERS AND A STRAY THUNDERSTORM OR TWO WILL
CONTINUE ACROSS AREAS MAINLY ALONG AND EAST OF THE MISSISSIPPI
RIVER THROUGH THE EARLY EVENING. HEAVIER RAINS MAY EVENTUALLY CLIP
THE SOUTHERN PENNYRILE TONIGHT...AS THE MOISTURE RICH SOUTHERN
STREAM SYSTEM GETS DRAWN INTO THE MUCH STRONGER NORTHERN STREAM
SYSTEM. HOWEVER...MOST GUIDANCE KEEPS THE SOLID HEAVY RAINS SOUTH
AND EAST OF THE AREA.
WILL KEEP A MENTION OF THUNDER THROUGH THE ENTIRE AREA FOR MUCH OF
TONIGHT...AS MID-LEVEL TEMPERATURES COOL IN RESPONSE TO THE
APROACH OF THE NORTHERN STREAM SYSTEM. IF THUNDERSTORMS DEVELOP
TONIGHT...WILL HAVE TO KEEP AN EYE ON THE EVANSVILLE TRI STATE
AREA FOR FLOODING POTENTIAL.
LOTS OF WARM...TROPICAL TYPE RAIN HAS RESULTED IN SOME RATHER
HEAVY AMOUNTS OVER PORTIONS OF THAT AREA. HAVE ONE REPORT OF 4
INCHES NEAR CARMI ILLINOIS. JUST ISSUED AN URBAN AND SMALL STREAM
FLOOD ADVISORY FOR MUCH OF THAT AREA...AND WILL HAVE TO WATCH
CLOSELY FOR ADDITIONAL HEAVY RAINS AND POSSIBLE FLASH FLOOD
WARNING.
THE CONVECTION SHOULD COME TO A QUICK END OVERNIGHT...AS THE COLD
FRONT SWEEPS THROUGH THE REGION. EXPECT NORTH WINDS TO INCREASE
SIGNIFICANTLY BEHIND THE FRONT EVEN BEFORE DAYBREAK...AND GUSTS
TUESDAY WILL BE WELL OVER 20KTS OVER MOST OF THE AREA. THE AIRMASS
OVER NEBRASKA AND IOWA HAS TEMPERATURES IN THE 60S AND DEWPOINTS
IN THE 30S THIS AFTERNOON...SO THE FRONT WILL PACK A PUNCH. STAYED
NEAR GUIDANCE FOR LOWS TONIGHT...AND WENT AT OR JUST A BIT BELOW
GUIDANCE FOR HIGHS TUESDAY.
THE MODELS CONTINUE TO SETTLE THE SURFACE HIGH OVER THE AREA
OVERNIGHT TUESDAY NIGHT. THIS SHOULD ALLOW WINDS TO GO
CALM...ESPECIALLY OVER THE WESTERN HALF OF THE AREA. DEPENDING ON
THE DEWPOINTS WHICH MAY BE IN THE 30S AT THAT TIME...RADIATIONAL
COOLING COULD RESULT IN SOME ISOLATED AREAS DIPPING INTO THE MID
AND UPPER 30S AND SOME PATCHY FROST POTENTIAL. DID NOT MENTION
FROST AT THIS TIME...BUT IT IS SOMETHING TO KEEP AN EYE ON.
THE MODELS SWEEP THE CORE OF THE COOL AIRMASS TO OUR EAST BY
WEDNESDAY AFTERNOON...SO SHOULD BE ABLE TO REACH THE LOW TO MID
70S IN MOST AREAS. RELATIVE HUMIDITIES MAY REACH THE MIDDLE 20S
THROUGHOUT THE AREA.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 318 PM CDT MON SEP 17 2012
LOOKING TOWARD THE END OF THE WEEK...WE WILL BE DEALING WITH AN
UPPER LEVEL LOW UP IN CANADA WITH A TROUGH EXTENDING DOWN INTO THE
MID MISSISSIPPI VALLEY. MODELS BRING A WEAKENING FRONT INTO THE AREA
ON THURSDAY...BUT WITH NOT MUCH MOISTURE TO WORK WITH.
THEREFORE...IT APPEARS THIS FRONT WILL JUST BE ACCOMPANIED BY MAYBE
A LITTLE CLOUDINESS.
MODELS INDICATE A MORE POTENT SHORTWAVE DIVING OUT OF CANADA AND
INTO NORTH DAKOTA ON THURSDAY NIGHT. ANOTHER COLD FRONT DEVELOPS TO
OUR NORTHWEST AND MOVES THROUGH THE AREA ON FRIDAY AND FRIDAY
NIGHT...BRINGING ANOTHER CHANCE FOR RAIN. HOWEVER...THE MAIN ENERGY
ASSOCIATED WITH THIS SYSTEM LOOKS LIKE IT WILL STAY TO OUR
NORTH...SO AT THIS TIME...THIS NEXT SYSTEM DOES NOT LOOK LIKE A
MAJOR RAIN MAKER. THE 00Z ECMWF IS RATHER SCANT WITH QPF PROSPECTS WITH
OUR NORTHERN SECTIONS FAVORED MOST. BUT THE NEW 12Z ECMWF IS A LOT
SLOWER WITH THE PROGRESSION OF THE FRONT AND MORE ROBUST WITH PRECIP
AMTS. THE GEM IS SIMILAR TO THE 00Z ECMWF WITH REGARDS TO
QPF...HOWEVER IT DOES INDICATE BETTER MOISTURE AND MOVES THE SFC LOW
(WHICH FORMS IN THE CENTRAL PLAINS) SOUTHEAST INTO OUR CWA...INSTEAD
OF EAST/NORTHEAST LIKE THE GFS/ECMWF. THE 12Z GFS IS SIMILAR TO THE
12Z ECMWF WITH ADVERTISING DECENT QPF AMTS...ESPECIALLY FRIDAY
EVENING...POST FRONTAL...AS THEY BOTH BRING THE UPPER LOW SOUTH INTO
THE GREAT LAKES.
HIGH PRESSURE WILL GRADUALLY BUILD BACK INTO THE AREA ON SATURDAY
AND SUNDAY...PROVIDING DRY AND COOLER WEATHER. HOWEVER...WE WILL
HAVE TO WATCH THE MOVEMENT OF THE FRONT AND UPPER SYSTEM...AND SEE
IF THE 12Z ECMWF HAS AN GOOD IDEA WITH SLOWING IT DOWN. IF THAT ENDS
UP BEING THE CASE...CHANCES FOR RAIN WILL BLEED OVER INTO SATURDAY
MORNING. TEMPERATURES WILL PROBABLY STRUGGLE TO REACH 70 IN MANY
PLACES OVER THE WEEKEND...WITH MODERATING TEMPS ON MONDAY...AS THE
SFC HIGH MOVES EAST.
&&
.AVIATION...
ISSUED 1251 PM CDT MON SEP 17 2012
LOW CONFIDENCE IN THE DETAILS FOR THE FIRST HALF OF THE SHIFT. TRIED
TO BE FAIRLY OPTIMISTIC. SHOULD SEE SHOWERS AND POSSIBLY A
THUNDERSTORM AT MOST SITES INITIALLY THIS AFTERNOON...AND THEN IT
SHOULD TREND DRY INTO THE EVENING. WINDS SHOULD MIX TO SOUTH IN THE
EAST...AND VEER TO WEST IN THE WEST THROUGH THE AFTERNOON.
COLD FRONT WILL ARRIVE 06Z-09Z...AND SHOULD LEAD TO RAPIDLY
IMPROVING CIGS/VSBYS AND INCREASING NORTH/NORTHWEST WINDS. SOME
POTENTIAL FOR A SHOWER NEAR THE FRONT IN THE EAST...SO THREW IN A
VCSH AT KEVV AND KOWB. GUSTS WELL INTO THE 20S WILL BE THE ONLY
CONCERN TO AVIATION TUESDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CDT TUESDAY FOR ILZ075>078-
080>094.
MO...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CDT TUESDAY FOR MOZ076-086-
087-100-107>112-114.
IN...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CDT TUESDAY FOR INZ081-082-
085>088.
KY...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CDT TUESDAY FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM....CW
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 351 PM CDT MON SEP 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 351 PM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY SHOWERS AND ISOLATED THUNDERSTORMS HAVE PRODUCED HEAVY RAINFALL TODAY OVER PORTIONS OF THE EVANSVILLE TRI STATE...INCLUDING THE CITY OF EVANSVILLE. AT LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THAT AREA THROUGH SUNSET...SO SOME MINOR FLOODING ISSUES WILL BE POSSIBLE. ELSEWHERE...ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE ENTIRE AREA FOR MUCH OF TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT ANTICIPATED. NORTH TO NORTHWEST WINDS WILL INCREASE LATE TONIGHT BEHIND A STRONG COLD FRONT. SOME GUSTS OVER 20 MPH WILL BE POSSIBLE BEFORE SUNRISE...ESPECIALLY NORTH OF THE OHIO RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LAKE WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE AREA TUESDAY. PLEASE REFER TO THE ADVISORY FOR DETAILS. A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY ALONG AND AHEAD OF ANOTHER COLD FRONT. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF HEAVY RAINFALL OR FLOODING IN THE EVANSVILLE TRI STATE AREA THIS AFTERNOON AND EVENING WOULD BE APPRECIATED. DRS
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Two streets were flooded. One of the streets was closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407893.